Billions Wasted on Ineffective Herbal Supplements: Uncovering the Hidden Dangers of America’s Health Obsession

Numerous studies have investigated the supposed benefits of herbal supplements. Most have been found to be ineffective against the diseases which they are regularly promoted for, however, our purchase of these supplements has not slowed down.

Consumers spend billions on dietary supplements every year. In 2020, according to a report by the American Botanical Council (ABC), Americans spent a total of $11.261 billion on supplements. This made it the highest recorded figure so far.

Read Also: Hepatotoxicity and Regulatory Gaps in the Dietary Supplement Industry

The most commonly used supplements in the U.S. are Omega 3 fatty acids, Probiotics, Melatonin, Echinacea, Cranberry, Ginkgo, Ginseng, and Coenzyme Q10.

Money Wasted On Supplements

Money Wasted On Supplements

A review of numerous studies by the U.S. Preventive Services Task Force concluded that there is little or no available credible evidence to support the idea that supplements reduce the incidence of morbidity and mortality. They recommended against using supplements like beta carotene or vitamin E for the prevention of diseases like cancer and cardiovascular diseases.

Natural does not mean safe

There are several reasons why dietary supplements might be doing more harm than good. The Food and Drug Administration (FDA) approves prescription drugs for consumption before they are released into circulation, however, dietary supplements usually do not pass through strict vetting processes. This invariably means that the quality of ingredients cannot be vouched for and unlabeled ingredients might also be added. The unlabeled ingredients might be unknowingly harmful, especially for people with chronic diseases who are on other medications.

Read Also: Exploring Weight Loss Supplements: Comprehensive Guide to the Cardiovascular Risks and Benefits for Long-Term Health

There can also be drug interactions leading to grave consequences. Dietary supplements can interact with a wide range of medications like anticonvulsants and antihypertensives. Dietary supplements that contain vitamin K can cause the effect of anticoagulants to wane.

People are also at risk of overdosing due to injudicious intake because they think that the supplements are harmless. Some of these supplements contain high amounts of vitamins A, D, and Iron which can lead to organ damage, arrhythmias, and renal stones.

Some people might also decide that they do not need doctors anymore. They also tend to neglect eating healthy meals, as dietary supplements are being seen as a quick fix for all their health problems. These supplements are also marketed with exaggeration and the marketers come with unsupported claims of remedies that can cure all diseases.

Most of these supplements in circulation cost a fortune. However, you still don’t see the demand dwindle as many people spend a large chunk of their income on supplements.

Reported cases of consumer harm

When supplements entered the market in the 40s, people rushed to purchase them and they never stopped, to date. For a lot of people, a good lifestyle means purchasing the most expensive supplements, however, they are not told about the possibility of experiencing harmful side effects.

These supplements are not regulated or subjected to independent testing, despite claims that they can help achieve performance goals such as bodybuilding, diet, and other health-related objectives. Thus, it’s unclear if many promoted dietary supplements are safe and effective.

Sandra Vazirani et al. recorded a case of liver injury from the intake of Ashwagandha, a popular herbal supplement. It is believed that it positively affects health and decreases the incidence of chronic fatigue and anxiety. It is also believed to improve learning abilities, memory, and strength. However, Vazirani and her colleagues found out that the supplement has the potential to cause drug-induced liver injury.

Read Also: Health Supplements May Not Be Enough to Prevent Disease Occurrence

The case they identified was a 47-year-old man who had an alcohol use disorder and had presented to the emergency department with symptoms of dark urine, pale stool, abdominal pain, and yellow eyes. Before the presentation, he had taken a supplement named “TestBoost”, which contained eight ingredients including Ashwagandha. The researchers hypothesized that the supplement intake induced the patient’s liver injury, which was already strained from alcohol use.

Another case report documented by Amman Bhasin et al. made observations about drug-induced liver injury being caused by supplements. They identified a 27-year-old female who presented to the emergency department with symptoms of vomiting, jaundice, abdominal pain, nausea, and weakness. She had a positive history of genital herpes and was negative for any prior liver disease.

However, she had a history of intake of two tablets of Prodigy Life HRP-AID supplements and lemon balm tea. The liver function test showed an abnormal range of liver enzymes. A liver biopsy brought them to a diagnosis of drug-induced liver injury. Her liver injury was linked to the use of Prodigy Life HRP-AID after eliminating all other possible causes.

Another case identified by Dhaliwal Galvin and his colleagues further builds upon existing evidence. They identified a 22-year-old male who had presented with severe jaundice, itchy skin, and fatigue. On history taking, they discovered that he had been taking an Ashwagandha supplement consistently for two weeks. Symptoms improved when he was placed on hydroxyzine. He was further counseled on avoiding the Ashwagandha supplement.

The specific mechanism through which the supplement causes liver toxicity is not exactly clear, however, repeated cases provide strong evidence.

Read Also: FDA Enforcing Strict Actions On Illegal Dietary Supplements

Herbal and dietary supplement drug-induced liver injury (HDS-DILI)

The incidence of HDS-DILI in regions where they were not so prevalent is quite alarming. From being frequently seen in Asia to now being frequently seen in North America. With the discovery of the cases discussed above and even more, the recognition of HDS as a specific cause of hepatotoxicity is high.

However, the diagnosis of DILI still poses a challenge because it is a diagnosis of exclusion. Physicians still rely on clinical acumen to diagnose DILI due to the lack of appropriate laboratory standardized tests.

Conclusion

The health departments in various countries recommend the use of vitamin or mineral supplements for people who are at risk or are already deficient. Herbs should be properly tested before being released into the market. The advice from professionals is not to avoid supplements totally, but one should be careful when using them. As the popular saying goes, contact your doctor if you are uncertain about the right course of action.

References

Khan, S. U., Khan, M. U., Riaz, H., Valavoor, S., Zhao, D., … [additional authors]. (2019). Effects of nutritional supplements and dietary interventions on cardiovascular outcomes: An umbrella review and evidence map. Annals of Internal Medicine, 171(3). https://doi.org/10.7326/M19-0341

Nania, R. (2022, November 4). Hidden Hazards of Dietary Supplements. AARP. https://www.aarp.org/health/drugs-supplements/info-2022/supplement-side-effects.html

Doing more harm than good: Scientists uncover harmful effects of dietary supplements. (2023, February 21). News-Medical. https://www.news-medical.net/news/20190606/Doing-more-harm-than-good-scientists-uncover-harmful-effects-of-dietary-supplements.aspx

Bhasin, A. (n.d.). Helpful or Harmful? A Case Report of Nutritional Supplements Causing Drug-Induced Liver Injury. Jefferson Digital Commons. https://jdc.jefferson.edu/tmf/vol24/iss1/11/

Vazirani, S., Kothari, A., Fujimoto, J., & Gomez, M. (2023). Supplements Are Not a Synonym for Safe: Suspected Liver Injury From Ashwagandha. Federal Practitioner, 40(9), 315. https://doi.org/10.12788/fp.0409

Dhaliwal, G., Hussain, M. S., Sivanandham, R., Dhillon, J., Hussain, S., & Chakrabarty, I. (2023, October 1). S3800 From Herb to Harm: A Rare Encounter of Ashwagandha-Induced Liver Injury. The American Journal of Gastroenterology. https://doi.org/10.14309/01.ajg.0000964840.34965.20

Weber, S., & Gerbes, A. L. (2023). Update on herbal and dietary supplement-induced liver injury: current gaps and future directions. Hepatobiliary surgery and nutrition, 12(5), 752–755. https://doi.org/10.21037/hbsn-23-329

FEEDBACK:

Conversation

Want to Stay Informed?

Join the Gilmore Health News Newsletter!

Want to live your best life?

Get the Gilmore Health Weekly newsletter for health tips, wellness updates and more.

By clicking "Subscribe," I agree to the Gilmore Health and . I also agree to receive emails from Gilmore Health and I understand that I may opt out of Gilmore Health subscriptions at any time.